Thunderstorm Wind, Ballard
- When
- April 16, 2:22 PM CST
- Where
- Ballard County, 2 mi SE of Barlow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.029, -89.024
A tree fell across Highway 1368.
Clusters and short lines of thunderstorms developed during the afternoon hours along a pre-frontal trough extending from northeast to southwest across the Lower Ohio Valley. The air mass was weakly unstable, with mixed-layer cape values generally around 1000 j/kg or less.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters and short lines of thunderstorms developed during the afternoon hours along a pre-frontal trough extending from northeast to southwest across the Lower Ohio Valley. The air mass was weakly unstable, with mixed-layer cape values generally around 1000 j/kg or less. However, steepening low-level lapse rates with diurnal heating and around 25 to 30 knots of mid-level wind flow promoted isolated damaging winds in the strongest cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 1:57 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 257 PM CDT Sun Apr 16 2017 .SHORT TERM...(Tonight through Tuesday night) Issued at 126 PM CDT Sun Apr 16 2017 Forecast on track for this afternoon. Scattered convection continues to take shape. Best instability is across west KY. Despite decent SB/MU capes over 2000 j/kg, mid level lapse rates have been below 7. Also, outside of the MCV and associated convection to our west, not much mid level support overall, with most shear below 30 kts. Will continue to monitor convection and the MCV as it encounters the most unstable air this afternoon. Marginal severe still possible, maybe hail around 1" and locally strong winds. Best PoPs will shift east this evening, per the NAM, CMC and HRRR. Another uptick in PoPs is expected into SEMO later tonight, with chances expanding area wide Monday as what should be another convectively induced wave moves ESE across the area through the day. Will taper off PoPs Monday evening, with mainly dry conditions forecast Tuesday into Tuesday night. Temperatures will be a blend of MOS and existing numbers. .LONG TERM...(Wednesday through Sunday) Issued at 257 PM CDT Sun Apr 16 2017 A front will be located north of our region on Wednesday, and we may see few diurnally driven showers and storms in the unseasonably warm and moist air pushing northward on gusty south winds. Conditions will be dry Wednesday night. Models are in decent agreement taking a cold front across the PAH forecast area Thursday, then the GFS takes the front farther south than the ECMWF Thursday night. We should see some scattered showers and storms on Thursday. Thursday night is more in question, with the ECMWF solution keeping the front across southern portions of our region, while the GFS solution takes it well south and thus keeps our area dry. For now we will go with just some slight chances for showers and storms Thursday night into Friday. Temperatures will remain unseasonably warm Wednesday into Thursday night, with cooler north winds giving us near seasonal conditions for Friday. By Friday night, models are back into better agreement, taking an area of low pressure from the southern Plains late Thursday night to just south of our region Saturday night. Models spread showers and some thunderstorms east across the PAH forecast area Friday night, with widespread showers and storms across the entire region Saturday into Sunday. North winds much of the weekend, along with clouds and precipitation, will keep temperatures more seasonal Saturday and Sunday. && .AVIATION... Issued at 1245 PM CDT Sun Apr 16 2017 Scattered convection has blossomed over the area and will continue to do so through the day. Main activity over south central MO will continue moving east and may intensify some thru the afternoon. Included TEMPO groups at all terminals for expected best timing of thunder. Will monitor radar trends and amend as necessary this afternoon. Overall activity should begin to wane this evening, so just left a mention of VCSH at terminals by 01-02Z. Another complex of storms possible toward morning particularly over southern portions of the region. Included VCTS mention at KCGI/KPAH where better chances exist. Cigs will be mainly VFR thru the evening, aside from possible MVFR within convection. Guidance hinting at lower cigs developing overnight and continuing into the morning. Went more optimistic with higher end MVFR cigs at this time, but included mention of the possibility of lower cigs. SW winds will become light/variable this evening and shift around to NE by tmrw morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && LONG TERM...RST
Hazardous Weather Outlook National Weather Service Paducah KY 459 AM CDT Sun Apr 16 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 459 AM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today across the outlook area. A few thunderstorms may become marginally severe this afternoon, with isolated damaging wind gusts and hail as the primary hazards. Locally heavy rain is also possible. Coverage of thunderstorms is expected to diminish somewhat tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are forecast for Monday, ending Monday night for most of the region. Some thunderstorm activity may linger near the Tennessee state line through Tuesday. With the exception of Wednesday night, thunderstorms are possible over all or part of the outlook area from Wednesday through Saturday. Lightning and locally heavy rainfall will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely, but possible this afternoon.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 239 PM CDT Sun Apr 16 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 239 PM CDT Sun Apr 16 2017 ...Local wind gusts 35 to 45 mph expected thunderstorms this afternoon... As thunderstorms continue to increase in coverage during the peak heating of the day...some of the thunderstorms will produce wind gusts between 35 and 45 mph as they dissipate and rebuild with time. Some thunderstorms may gather together into short lines. These groups of thunderstorms may produce higher wind gusts, ranging from 45 to 55 mph at times. The stronger winds will cause some tree limbs to break and toss around loose outdoor objects. Weakened trees may topple and brief power interruptions may occur where tree limbs hit power lines. In addition to the stronger wind gusts, rainfall amounts between three quarters of an inch to one and a half inches will be possible where multiple thunderstorms develop and move across the same location. Frequent and dangerous lightning and small hail will also be possible, so be sure to seek shelter indoors away from the storms. The vast majority of the thunderstorms should continue to move east, northeast around 30 mph this afternoon. The coverage and intensity of the thunderstorms will gradually decrease toward sunset. Smith
The Paducah radar (KPAH), 23 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree fell across Highway 1368.
A wind gust to 70 mph was measured at a residence just north of the U.S. Highway 60 intersection with Highway 996. A tree was uprooted at the residence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685801, 685802.